Hail, Corson
- When
- August 4, 8:05 AM MST
- Where
- Corson County, 6.41 mi ENE of Mahto
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.790, -100.550
Nickel hail fell from a thunderstorm in northeast Corson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Nickel hail fell from a thunderstorm in northeast Corson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 4:18 AM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 618 AM CDT MON AUG 4 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH WEDNESDAY SHORTWAVE ENERGY CURRENTLY TRACKING SOUTHEAST OVER THE WESTERN DAKOTAS...WITH AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE SOUTHWESTERN PART OF THE CWA. WILL SEE A BIT OF A LULL IN THE ACTION AROUND MIDDAY AND INTO THE AFTERNOON AS THE WAVE SLIDES SOUTH OF THE AREA. WILL THEN SEE BETTER CHANCES OF PRECIPITATION RETURN TONIGHT THROUGH TUESDAY NIGHT AS SURFACE LOW PRESSURE CURRENTLY WEST OF THE REGION TRACKS OVER THE CENTRAL PLAINS AND MORE SHORTWAVE ENERGY RIDES OVER THE TOP OF THE DAMPENING RIDGE. CANNOT RULE OUT A SEVERE STORM OR TWO TUESDAY NIGHT AS DECENT SHEAR WILL BE IN PLACE...BUT INSTABILITY LOOKS TO BE MINIMAL...SO NOT EXPECTING WIDESPREAD SEVERE. FOR NOW...WILL KEEP SMALL POPS IN ON WEDNESDAY...BUT THE MODELS ARE BEGINNING TO COME INTO AGREEMENT WITH HIGH PRESSURE DROPPING SOUTHWARD OVER THE EASTERN DAKOTAS DURING THAT TIME...WHICH MAY RESULT IN DRY OR DRYING CONDITIONS. WILL SEE JUST SLIGHTLY COOLER TEMPERATURES ACROSS MOST OF THE CWA TODAY...WITH HIGHS FROM AROUND 80 DEGREES ACROSS THE NORTHEAST TO AROUND 90 OVER THE SOUTHWEST. WILL THEN SEE HIGHS MAINLY IN THE 70S TUESDAY AND WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY A GENERALLY WEAK MID LEVEL FLOW PATTERN WILL BE IN PLACE OVER THE NORTHERN PLAINS FOR THE LONG TERM FORECAST. EMBEDDED ENERGY WILL STILL PROVIDE FOR SOME CHANCES OF CONVECTION DESPITE MAIN BAROCLINIC ZONE BEING WEST AND SOUTH OF THE ABR CWA THROUGH MUCH OF THE PERIOD. POPS ARE THEREFORE BROAD BRUSH DUE TO LITTLE CONFIDENCE IN ANY ONE MODEL SOLUTION. TEMPERATURES SHOULD AVERAGE NEAR TO SLIGHTLY BELOW NORMAL BUT TREND WARMER AGAIN BY THE WEEKEND. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AFTER PATCHY MORNING FOG AND LOW CLOUDS...VFR CONDITIONS WILL PREVAIL FOR MOST OF THE PERIOD...EXCEPT FOR PERHAPS IN THUNDERSTORMS. SOME ACTIVITY MOVING SOUTHEAST OVER NORTH DAKOTA MAY AFFECT KABR THIS MORNING...BUT THE MAIN FOCUS WILL BE LATER TODAY AND TNT FOR KMBG/KPIR AS SOME SHOWERS/STORMS MOVE OFF THE HIGH PLAINS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...PARKIN LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON AUG 4 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON AUG 4 2014 /333 AM MDT MON AUG 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN HALF OF THE COUNTY WARNING AREA TODAY...THEN ACROSS THE ENTIRE AREA TONIGHT. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD...WITH THE BEST CHANCES OCCURRING TUESDAY AND TUESDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. PARKIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 AM CDT MON AUG 4 2014
SDZ003-004-041500-
CAMPBELL-CORSON-
817 AM MDT MON AUG 4 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CORSON AND NORTHWESTERN CAMPBELL COUNTIES UNTIL 900 AM MDT/1000 AM
CDT/...
AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF FORT YATES...OR 14 MILES
NORTHEAST OF MCLAUGHLIN...MOVING SOUTHEAST AT 20 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE KENEL AND MAHTO.
SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER. LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4595 10056 4595 10034 4577 10024 4575 10069
4595 10076 4595 10075 4595 10057
TIME...MOT...LOC 1417Z 330DEG 16KT 4596 10063
TMTThe Bismarck radar (KBIS), 110 km away, was scanning. The volume nearest the first event began at 15:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541383.